Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Topeka, KS

April 17, 2008Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2008, 2:53 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2008, 2:53 AM CDT (07:53 UTC)
Expired
Apr 17, 2008, 4:00 AM CDT
In force
67 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 12:03 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:34 PM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Apr 16, 3:34 PM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT WED APR 16 2008

.DISCUSSION...
19Z WATER VAPOR IMAGERY SHOWS A POSITIVELY TILTED MID AN UPPER LEVEL
TROUGH FROM THE NORTHERN PLAINS BACK TO THE FOUR CORNERS REGION...
CONTINUING TO DIG SOUTHEAST. SFC OBS SHOW SFC TROUGH FILLING IN
ACROSS NORTHEAST AND SOUTH CENTRAL KS WITH A COLD FRONT STALLING
FROM NEAR SENECA TO SLN. MOISTURE CONVERGENCE THROUGH THE DAY HAS
ALLOWED CU FIELD TO DEVELOP ALONG AND AHEAD OF THIS FRONT.

FOR TONIGHT AND THURSDAY...AS UPPER LEVEL TROUGH CONTINUES TO DIG
TOWARDS THE SOUTHERN HIGH PLAINS...UPPER LEVEL DIFFLUENCE AND PVA
SHOULD LEAD TO WIDESPREAD PRECIP. INITIALLY THINK CONVECTION WILL
HOLD OFF UNTIL AROUND 03Z. 18Z RUC FORECAST SOUNDINGS SHOW THE EML
CAPPING THE BOUNDARY LAYER THROUGH 00Z. ONCE THE LLV JET INCREASES
AND CAPPING INVERSION WEAKENS...CONVECTION SHOULD FIRE ALONG THE
FRONT. THEN ISENTROPIC LIFT INCREASES AS SFC LOW DEVELOPS OVER
NORTHWESTERN OK...LEADING TO MORE SHOWERS WITH EMBEDDED
THUNDERSTORMS. ELEVATED INSTABILITY MAY BE ENOUGH FOR SOME ISOLATED
HAIL WITH THE THUNDERSTORMS THIS EVENING. FORECAST SOUNDINGS SHOW
ELEVATED INSTABILITY DECREASING BY 12Z. WITH THE SFC LOW PROGGED TO
TRACK MAINLY TO THE SOUTHEAST OF THE FORECAST AREA...THINK SHOWERS
WILL BE MORE DOMINATE DURING THE DAY THURSDAY...BUT HAVE LEFT SOME
THUNDERSTORMS IN GIVEN SOME ELEVATED INSTABILITY.

PRECIP AMOUNTS SEEM A LITTLE TOO HIGH FROM HPC. SINCE PERSISTENT
CONVECTION OR TRAINING CONVECTION IS NOT ANTICIPATED...THINK QPF
AMOUNTS WILL BE BETWEEN .5 AND 1 INCH DURING THE DAY THURSDAY. EVEN
THE NEW ECMWF /WHICH WAS PREFERRED BY HPC/ HAS BACKED OFF ON PRECIP
AMOUNTS. ADDITIONALLY WITH THE BULK OF RAIN ANTICIPATED TO FALL OVER
NORTH CENTRAL KS WHERE THERE HAS BEEN LESS RAINFALL OVER THE PAST
MONTH...RIVER BASINS SHOULD BE ABLE TO HANDLE THE PRECIP BETTER.

LOWS TONIGHT SHOULD BE RELATIVELY MILD AHEAD OF THE FRONT ACROSS
EAST CENTRAL KS AND CONTINUED WITH THURSDAY MORNING LOWS IN THE MID
50S SOUTHEAST TO THE MID 40S OVER NORTH CENTRAL KS. THINK THERE
COULD BE A BIG GRADIENT IN HIGHS AS WELL WITH CLOUD COVER AND
NORTHERLY WINDS HOLDING TEMPS IN THE UPPER 40S ACROSS NORTH CENTRAL
KS. A SOUTHERLY COMPONENT TO THE WINDS SHOULD KEEP WARMER AIR INTO
EAST CENTRAL KS THROUGH THE EARLY AFTERNOON AND HAVE HIGHS IN THE
UPPER 50S TO LOWER 60S. -WOLTERS

MODEL DIFFERENCES WITH THE UPPER TROFS PROGRESSION BECOME MORE AND
MORE EVIDENT AS THE WAVE TRANSLATES ACROSS THE PLAINS AND INTO OHIO
VALLY BY THURSDAY NIGHT INTO SATURDAY AFTERNOON. THE ECMWFS RECENT
RUNS HAVE BEEN SLOWER AND FARTHER SOUTH WITH THE SYSTEM...KEEPING
SOME CHANCE FOR PRECIPITATION IN THROUGH AT LEAST FRIDAY AFTERNOON.
THERE IS GOOD AGREEMENT THAT MOISTURE WILL BE RATHER SHALLOW...WITH
WARM AND DRY AIR ALOFT KEEPING DEEP CONVECTIVE CHANCES LIMITED.
THERE IS EVEN MINOR CONCERN FOR SOME SNOW TO MIX IN LATE THURSDAY
NIGHT AND EARLY FRIDAY AS COOL AND DRY AIR TO THE NORTH IS
TAPPED...THOUGH PROFILES MAY BE JUST WARM ENOUGH AND MOISTURE
SHALLOW ENOUGH TO KEEP THE PRECIPITATION LIQUID. AM INCREASINGLY
CONFIDENT IN MOST AREAS SEEING SOME PRECIPITATION...MAINLY THURSDAY
NIGHT AS THE SYSTEM DEEPENS AS A 80KT 500MB JET STREAK ROTATES
AROUND THE TROF...BUT PRECIPITATION AMOUNTS DON/T APPEAR TO BE
TERRIBLY HIGH. PERSISTENT CLOUDS AND NORTHWESTERLY WINDS SHOULD KEEP
FRIDAYS HIGH TEMPERATURES A BIT MORE IN CHECK THAN EARLIER
BELIEVED...ESPECIALLY IF THE ECMWF PANS OUT. UPPER RIDGING BUILDS IN
FOR SATURDAY WITH LIGHT WINDS. WEAK WARM AIR ADVECTION AND LOTS OF
SUN SHOULD PUSH HIGHS TO THE UPPER 60S/LOWER 70S.

THE MAIN QUESTIONS FOR THE LATER PERIODS IS THE EVOLUTION OF THE
LARGE UPPER LOW THAT DEVELOPS OVER THE NORTHWEST CONUS...AND ANY
WAVES THAT MAY ROTATE AROUND IT. LOW LEVEL MOISTURE WILL CONTINUE TO
SLOWLY INCREASE AS SOUTHERLY FLOW PERSISTS...BUT WARM AND DRY MID
LEVELS SHOULD KEEP CONVECTION LIMITED UNTIL STRONG/DEEP FORCING
COMES INTO PLAY. THIS APPEARS TO HOLD OFF UNTIL MONDAY AS A LOBE OF
THE UPPER TROF ROTATES NORTHEAST AND DRAGS A COLD FRONT SOUTHEAST
INTO THE PLAINS. SOME PROGRESSION TO THE TROF WILL BRING SOME LARGER
SCALE UPPER FORCING IN THROUGH TUESDAY EVENING...WITH DRIER/COOLER
LOW LEVEL AIR WORKING IN BY WEDNESDAY. HAVE KEPT PRECIPITATION
CHANCES SMALL WITH ELEVATED MIXED LAYER CONCERNS AND THE BULK OF THE
FORCING REMAINING TO THE NORTH. TEMPERATURES SHOULD RUN SOMEWHAT
ABOVE NORMAL ESPECIALLY BEFORE FRONTAL PASSAGE...BUT ONLY FALL
SLIGHTLY AS THE POST FRONTAL AIRMASS SHOULD BE RATHER PACIFIC IN
NATURE.  65

&&

.AVIATION...
CONVECTIVE INITIATION LOOKS TO OCCUR ALONG THE TROUGH AXIS/COLD
FRONT BETWEEN 02-04Z. WITH THE FRONT EXPECTED TO BE IN THE VCNTY OF
THE TERMINALS...ADDED SOME VCNTY TS EXPECTING THE INITIAL COVERAGE
OF TS TO BE ISOLATED. AS ISENTROPIC LIFT INCREASES WITH CONTINUED
MOISTURE FLUX CONVERGENCE...SHOWERS WITH EMBEDDED TS SHOULD BECOME
MORE WIDE SPREAD. THINK WITH THE ISENTROPIC LIFT THAT CIGS WILL
LOWER TO BETWEEN 1000 AND 2000 FT. STATISTICAL GUIDANCE BRINGS IFR
CIGS IN BY 12Z WITH PRECIP REDUCING VSBY TO AROUND 3SM. HARD TO
ARGUE AGAINST THIS EXPECTING THE SFC LOW TO REMAIN MAINLY SOUTH OF
THE AREA WITH MOISTURE OVERRUNNING THE BAROCLINIC ZONE. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 16, 3:54 PM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT WED APR 16 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA THURSDAY AND
THURSDAY EVENING...AND IN NORTHEAST AND EAST CENTRAL KANSAS
THURSDAY NIGHT. SOME LOCATIONS COULD RECEIVE HEAVY AMOUNTS OF
RAINFALL BY THURSDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO MUCH OF THE AREA FROM MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 17, 1:34 AM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
134 AM CDT THU APR 17 2008

KSZ034-170700-
OTTAWA-
134 AM CDT THU APR 17 2008

THROUGH 200 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...
WELLS...NILES...MINNEAPOLIS AND BENNINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Apr 17, 2:03 AM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
203 AM CDT THU APR 17 2008

KSZ020-034-170730-
CLOUD-OTTAWA-
203 AM CDT THU APR 17 2008

THROUGH 230 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
MINNEAPOLIS...DELPHOS...GLASCO...WELLS...MILTONVALE AND AURORA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Apr 17, 2:47 AM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT THU APR 17 2008

KSZ008-009-020-021-170815-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
247 AM CDT THU APR 17 2008

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...EASTERN
CLOUD AND NORTHERN CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF
40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE CLAY
CENTER...CLYDE...MORGANVILLE...VINING...CLIFTON...PALMER...MORROWVILL
E AND LINN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:07 AM CDTFlood WatchTOPBrown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie10 hr
Apr 17, 3:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson29 min
Apr 17, 3:54 PM CDTSevere Thunderstorm WarningTOPFranklin51 min
Apr 17, 4:05 PM CDTSevere Thunderstorm WarningTOPDouglas25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.